\documentstyle[doublespace,11pt,fullpage]{article}

\marginparwidth 0pt
\oddsidemargin  0pt
\evensidemargin  0pt
\marginparsep 0pt
\topmargin  0pt
\textwidth   6.3in
\textheight  8.5in
\setstretch{1.5}

\begin{document}
\mbox{ }\\
\begin{center}
An Exploratory Approach to Kaplansky's Lemma Leads to a     
Generalized Resultant \\
\vspace{5mm}
David Callan
\end{center}
\newtheorem{lemma}{Lemma}
\newtheorem{theorem}{Theorem}
\newtheorem{proposition}{Proposition}
\vspace{10mm}

Let $T:V
\rightarrow V$ be a linear transformation on a vector space $V.$
If the powers $I,T,T^{2},\dots,T^{k}$ of $T$
are linearly dependent, then surely for every $v \in V,$
the vectors $v,Tv,T^{2}v,\dots,T^{k}v$ are also linearly dependent.
Kaplansky noted that the converse assertion is also true.
\begin{theorem}
$(${\rm Kaplansky's Lemma in finite dimensions}$)$
Suppose $T:V \rightarrow V$ is a linear transformation on a
 finite-dimensional vector space $V$ over an arbitrary field $F$
and suppose the set of powers $\{T^{i}\}_{i=0}^{k}$ is linearly
independent. Then there exists $v \in V$ such that the set    
$\{T^{i}v\}_{i=0}^{k}$ is linearly independent.
\end{theorem}
This result actually holds in arbitrary dimensions and the extension
from finite to infinite dimensions is fairly straightforward
\cite[p. 64]{radjavi}.
Aupetit
\cite{aupetit} gives an elegant proof when $F={\rm C}$
(valid for any dimensions) using Liouville's theorem from complex
analysis. 
His proof is reproduced, slightly polished, in
Prasolov's recent intriguing survey of linear algebra 
emphasizing modern proofs of classical results \cite[p. 46]{prasolov}.

Henceforth, we assume a finite-dimensional space.
So $T$ has a minimal polynomial of degree $n$, say.
The maximum $k$ can be is $n-1$ and so we may as well
assume $k=n-1.$ Prasolov then gives a slick proof,
valid for infinite fields,
using minimal vector-annihilating polynomials 
and their subspaces
\cite[{\bf 13.1.2}, p. 73]{prasolov}.                     
It relies on the result: a vector space cannot be expressed as a finite
set-theoretic union of proper subspaces, and this of course requires
the underlying field to be infinite.
For arbitrary fields, one can readily construct a suitable vector
$v$ using the theory of the rational canonical
form \cite[p. 198]{jacobson}. This says that $T$ acts as a block diagonal
matrix, the diagonal blocks being the companion matrices of the
invariant factors $d_{1}(x)\,|\,d_{2}(x)\,|\,\dots \,|d_{s}(x)$
of $T.$ The vector $v$ consisting of 0's except for a 1 
in the first position corresponding to the $d_{s}(x)$ 
block has minimal annihilating polynomial $d_{s}(x).
$ This vector $v$ fits the bill since $d_{s}(x)$ is also the minimal 
polynomial of $T.$ 

But suppose out of curiosity we look for a suitable $v$ using the
version of the rational canonical form
involving elementary divisors \cite[p. 262]{herstein}.
Now  $T$ acts as a block diagonal matrix whose diagonal blocks are
the companion matrices of the elementary divisors 
$\{p_{i}(x)^{e_{ij}}\}$ of $T.$
Here the polynomials $p_{i}(x)$ are irreducible and distinct.
Let $f_{i}(x)=p_{i}(x)^{r_{i}},\ 1 \leq i \leq m,$ be the elementary
divisors of highest degree, so that $\prod_{i=1}^{m} f_{i}(x)$
is the minimal polynomial of $T$ with degree
$n=\sum_{i=1}^{m}\deg f_{i}.$ 
In fact, it is sufficient to assume these are the
{\em only} elementary divisors; after dealing
with this case,
$v$ can be augmented with zeros to cover the general case.

Thus we assume $T$ is the $n$-square
matrix ${\rm diag}(A_{1},A_{2},\dots,A_{m})$ 
where $A_{i}$ is the
companion matrix of $f_{i},\ 1 \leq i \leq m.$
Let $(v_{1}^{T},v_{2}^{T},\dots,v_{m}^{T})^{T}$ be the corresponding partition of our desired
(column) vector $v.$ 
For $v_{i},$ let's try the simplest possible nonzero vector:
just one nonzero entry---a 1, say---which should be the first entry
to maximize linear independence among $\{A_{i}^{r}v_{i}
\}_{r \geq 0}
$ . This simple scheme would work if only we had a guarantee that the 
resulting $n$-square matrix
$B:=(v\,|\,Tv\,|\,\cdots \,|\,T^{n-1}v)$ has linearly independent 
columns---equivalently, $\det B \neq 0$---based solely on 
the premise of
pairwise relative primeness of the 
polynomials $f_{i}$ from which $T$ is formed.
But for polynomials, relative primeness means no common root
(in an algebraic closure of $F$) and so a simple numerical
quantity guaranteed to be nonzero precisely when the $f_{i}$
are pairwise relatively prime  
is the product of all differences of roots of different $f_{i}$'s.
Call this product $\Delta.$ We are thus emboldened to conjecture
that $\Delta$ and $\det B$ are closely related. In fact, as we show in Theorem 2, they
are equal (up to sign).        

To state this result in appropriate generality, let
 $\lambda_{ij},\ 1 \leq i \leq m,\ 1 \leq j \leq n_{i}$ be
algebraically independent commuting indeterminates
 over
$F$ (the ``roots'') and for $ 1 \leq i \leq m$ let $\sigma_{ij}, \ 1 \leq
j \leq n_{i},$ denote the elementary symmetric polynomials
in $\{\lambda_{ij}\}_{j=1}^{n_{i}}$ (the ``coefficients''). Then 
let $f_{i}(x) = x^{n_{i}} - \sigma_{i1}
x^{n_{i}-1}+ \sigma_{i2}
x^{n_{i}-2} - \cdots +(-1)^{n_{i}} \sigma_{in_{i}}, 
\ 1 \leq i \leq m,$
so that
the roots of $f_{i}$ are $\{\lambda_{ij}\}_{j=1}^{n_{i}}.$
Set $n=\sum_{i=1}^{m}n_{i}$. 
The companion matrix of $f_{i}$
is
\[
A_{i}=
\left(
\begin{array}{ccccc}
0 & \ \   & & & (-1)^{n_{i}-1} \sigma_{in_{i}}  \\
1 & 0 & & & \vdots  \\
  & 1 & \ddots & &   \\
  &  & \ddots & 0 & -\sigma_{i2}  \\
 & & \ \   & 1 & \sigma_{i1}
\end{array}
\right)
\]
and the characteristic polynomial of $A_{i}$ is $f_{i}.$
Now let $A$ be the $n$-square block diagonal matrix with
$A_{i}$ as its $i$th diagonal block, $1 \leq i \leq m,$
let $e_{i}$ denote the $n_{i}$-length
(column) vector with 1 in the first position and 0's elsewhere, and let
$e$ be the $n$-vector obtained by concatenating the $e_{i}.$
Finally, let $B$ denote the $n$-square matrix whose
$j$th column is $A^{j-1}e,\ \, 1 \leq j \leq n.$
For example, when $m=3$ and $n_{1}=3,\,n_{2}=2,\,n_{3}=1,$ 
\newcommand{\s}{\mbox{$\sigma$}}
\begin{equation}
B=
\left(
\begin{array}{cccccc}
1 & 0 & 0 & \sigma_{13} & \sigma_{11}\sigma_{13} &
\sigma_{11}^{2}\sigma_{13}-\sigma_{12}\sigma_{13} \\
0  &  1 & 0 & - \sigma_{12}  & -\sigma_{11}\sigma_{12}  +\sigma_{13} &
-\sigma_{11}^{2}\sigma_{12} + \sigma_{11}\sigma_{13}+ \sigma_{12}^{2} \\
0 & 0 & 1 & \sigma_{11} &  \sigma_{11}^{2} -\sigma_{12}  &
\sigma_{11}^{3}-2\sigma_{11}\sigma_{12}+\sigma_{13} \\
1 & 0 &  -\sigma_{22} & -\sigma_{21}\sigma_{22} &
- \sigma_{21}^{2} \sigma_{22}  +\sigma_{22}^{2} &
-\sigma_{21}^{3}\sigma_{22}+2 \sigma_{21}\sigma_{22}^{2} \\
0 & 1 & \sigma_{21} & \sigma_{21}^{2} - \sigma_{22}
 & \sigma_{21}^{3} - 2\sigma_{21}\sigma_{22}
& \sigma_{21}^{4}-3\sigma_{21}^{2}\sigma_{22}+\sigma_{22}^{2}  \\
1 & \sigma_{31} &\sigma_{31}^{2} & \sigma_{31}^{3} &
\sigma_{31}^{4} & \sigma_{31}^{5}
\end{array}
\right)
\label{defb}
\end{equation}

\begin{theorem}
For the matrix $B$ formed from the $\lambda_{ij}$ through their symmetric 
functions $\sigma_{ij}$ as in $($\ref{defb}$)$,
\begin{equation}
\det B = \prod_{1 \leq i < j \leq m} \prod_{k=1}^{n_{i}}
\prod_{\ell=1}^{n_{j}} (\lambda_{j\ell} - \lambda_{ik})
\label{res}
\end{equation}
\end{theorem}
Before proving Theorem 2 (and thereby also Kaplansky's Lemma)
we make some remarks. The classical resultant of two polynomials
expresses the right side of (\ref{res}) (for $m=2$) as the determinant
of the {\it Sylvester matrix} \cite[p. 102]{van der waerden}
     also formed from the polynomials'
coefficients. Thus Theorem 2
gives a form of generalized resultant, though 
the matrix $B$ does not coincide with the Sylvester matrix for
$m=2.$ Further information about resultants 
(including a generalization in a different direction) and their applications
in finding greatest common divisors of polynomials is given in
\cite[\S 2.1]{barnett}.

What does the matrix $B$ look like when expressed in terms of the $\lambda$'s?
The following two propositions give some useful information.
\begin{proposition}
All nonzero terms in the determinant of {\em any} submatrix
of $B$ have the same total
degree in the $\lambda$'s $($depending only on the submatrix$)$.
\end{proposition}
Proof. The matrix $B$ contains various size identity matrices flush left;
the other entries are polynomials in the $\sigma$'s that are easily seen to be
homogeneous polynomials in the $\lambda$'s whose (total) degrees are as
illustrated in Figure 1 (for $m=3;\ n_{1}=3, \ n_{2}=2, \ n_{3}=1$).
Here the blanks represent zero entries in $B.$
\[
\left(
\begin{array}{cccccc}
0 & - & - & 3 & 4 & 5  \\
- & 0 & - & 2 & 3 & 4 \\
- & - & 0 & 1 & 2 & 3  \\
0 & - & 2 & 3 & 4 & 5  \\
- & 0 & 1 & 2 & 3 & 4  \\
0 & 1 & 2 & 3 & 4 & 5
\end{array} \right) 
\hspace{20mm} 
 \left(
\begin{array}{cccccc}
0 & 1 & 2 & 3 & 4 & 5  \\
-1 & 0 & 1 & 2 & 3 & 4  \\
-2 & -1 & 0 & 1 & 2 & 3  \\
0 & 1 & 2 & 3 & 4 & 5  \\
-1 & 0 & 1 & 2 & 3 & 4  \\
0 & 1 & 2 & 3 & 4 & 5 
\end{array} \right)
\]
\hspace{42mm} Fig. 1 \hspace{55mm} Fig. 2  \\

\noindent It is possible to 
fill in the blanks so that each row is a sequence of
consecutive integers, yielding a matrix
$C$ as in Figure 2.                               
The degree of the product of given nonzero entries in
$B$ is the sum of the corresponding entries in $C$.
Thus it certainly suffices to show: for any square submatrix $D$ of $C,$ the
sum of the entries in a diagonal is constant over all
diagonals of $D$ (a diagonal is a maximal set of
entries, no two in the same row or column).
Now the entries   
in $C$ are of the form $c_{ij}=d_{i}+e_{j}$ for some sequences
$\{d_{i}\},\{e_{j}\}$ ($e_{j}$ may be taken $=j$). 
Thus the sum of the entries in any diagonal of $D$
is the sum of the $d_{i}$ corresponding to the rows of $D$ and the $e_{j}$
corresponding to the columns of $D$, independent of the diagonal.

%the $\lambda$'s so ``degree'' means degree in the $\lambda$'s.
\begin{proposition}
Suppose $B$ is partitioned into $m^{2}$ submatrices $B_{ij}$ of size $n_{i}$-by-$n_{j}$
in the obvious way. Fix $i$ in $[1,m].$ Then




$($i$)$ $B_{ii} = A_{i}^{n_{1}+n_{2}+\cdots +n_{i-1}}$,

$($ii$)$ $\det B_{ii} = 
 (\lambda_{i1} \lambda_{i2} \cdots
\lambda_{in_{i}})^{n_{1}+n_{2}+\cdots+n_{i-1}}$,


$($iii$)$ The degree $($in the $\lambda$'s$)$ of each term in $\det B_{ii}$
is $n_{i}(n_{1}+n_{2}+\cdots+n_{i-1}),$


$($iv$)$ If $B_{i}'$ is any $n_{i}$-square submatrix of $B$ involving the same
rows as $B_{ii}$ but no column to the right of the rightmost column
of $B_{ii}$, then the degree of each term in $\det B_{i}'$ is
strictly less than
$n_{i}(n_{1}+n_{2}+ \cdots + n_{i-1})$
unless $B_{i}'=B_{ii},$

$($v$)$ The degree of each term in $\det B$ is $\sum_{1 \leq i<j
\leq m}n_{i}n_{j}.$
\end{proposition}
Proof. (i) If an $n_{i}$-square window slides
from left to right along the $i$th row of the partitioned $B$, the
successive powers $I,A_{i},A_{i}^{2},\dots$ are obtained.

\noindent (ii) This is clear since $\det A_{i}=\sigma_{in_{i}}.
$

\noindent (iii) follows from (ii) and Proposition 1.

\noindent (iv) follows from (iii) and Proposition 1 since degrees are strictly
increasing along each row of $B.$

\noindent (v) also follows from (iii) and Proposition 1.

\hspace{149mm}$\Box$

\vspace{2mm}

Now to the proof of Theorem 2 in three steps: a) the right side
of (\ref{res}),
$\Delta,$ divides $\det B,$ b) $\Delta$ and $
\det B$ have the same degree and hence 
a) implies they can differ only by 
a scalar factor, c) $\Delta$ and $\det B$ contain an identical
term and hence this scalar factor is 1. At this point only step
a) requires some work since the degree of $\Delta$ is 
$\sum_{1 \leq i<j \leq m}n_{i}n_{j},$ as is the degree
of $\det B$ by Proposition 2 (v). Also, the product of the first terms of
the factors comprising $\Delta$ is $X:=
(\lambda_{21} \cdots \lambda_{2n_{2}})^{n_{1}}
(\lambda_{31} \cdots \lambda_{3n_{3}})^{n_{1}+n_{2}}
\cdots (\lambda_{m1}\cdots \lambda_{mn_{m}})^{n_{1}+n_{2}+\cdots+n_{m-1}}
$ (and this monomial does not occur elsewhere in $\Delta$). On the other hand,
by Proposition 2 (iv) and 
a Laplace expansion of $\det B,$ only the entries in the
main diagonal blocks $B_{11},B_{22},\dots,B_{mm}$ can produce the monomial $X$
and their contribution is precisely
$\det B_{11} \det B_{22} \cdots \det B_{mm} =X$ by Proposition 2 (ii).

It remains to establish a).
Clearly, $\det B$ 
lies in the polynomial ring $F[\lambda_{11},\dots,\lambda_{mn_{m}}].$
First, we show by a standard technique that each factor in $\Delta$      
is a divisor of $\det B$ in this ring.
To do so,   suppose $\lambda_{ik}=\lambda_{j\ell}$
for some $i,j,k,\ell$ with $i \neq j.$ 
This means
that $A_{i}$ and $A_{j}$ share a common eigenvalue
$\lambda_{ik}=\lambda_{j\ell} \equiv \lambda $.             
Let $u_{i}$ and $u_{j}$ be {\em left}
(row)
eigenvectors of $A_{i}
$ and $A_{j},$ respectively, corresponding to $\lambda.$
Then for all $r \geq 0,$
\[
(u_{i}\ u_{j})
\left( \begin{array}{cc}
A_{i} & 0 \\
0 & A_{j}
\end{array}  \right)^{r}= \lambda^{r} (u_{i} \ u_{j}).
\]                                                                   
We claim the eigenvector $u_{i}$ can be scaled so that 
the inner product 
\[
(u_{i} \ 
u_{j})\left(
\begin{array}{c}
e_{i}  \\
e_{j}
\end{array} \right) = 0.
\]
 Since only the first components of
$e_{i},e_{j}$ are nonzero, it clearly suffices to show that
both inner products $u_{i}e_{i}$ and $u_{j}e_{j}$ are nonzero.
But if, say, $u_{i}e_{i}=0$ then for all $r \geq 0,\ 
u_{i}A_{i}^{r}e_{i}=  \lambda^{r} u_{i}e_{i} =0$ while
$\{A_{i}^{r}e_{i}\}_{r \geq 0}$ spans all of
$F^{n_{i}}$ (its first $n_{i}$ vectors are the standard basis for 
$F^{n_{i}}$).
Thus $u_{i} \in F^{n_{i}}$ would be perpendicular to $F^{n_{i}},$ hence 0, and
eigenvectors are not allowed to be 0.
Thus the claim is established. It follows that
\[
(u_{i}\ u_{j}) \left(
\begin{array}{cc}
A_{i} & 0  \\
0 & A_{j}
\end{array} \right)^{r} \left(
\begin{array}{c}
e_{i}  \\
e_{j}
\end{array} \right) =0
\hspace{5mm} \mbox{      for all } r \geq 0.
\]
In other words,
$(u_{i} \ u_{j})$ provides a nontrivial, yet vanishing,
linear combination of the rows of $B$ indexed by its $i$ and $j$
blocks. Thus $B$ is singular and $\det B =0.$ Hence
$\lambda_{j\ell}-\lambda_{ik}$ divides $\det B$ in
the ring $F[\lambda_{11},\dots,\lambda_{mn_{m}}].$    
Since each $\lambda_{j\ell}-\lambda_{ik}$ is 
prime in this ring, 
their product $\Delta$ also divides $\det B.$
Thus Theorem 2 holds and our                                        
generalized resultant yields yet another proof of Kaplansky's Lemma.

\hspace{149mm}$\Box$

\begin{thebibliography}{99}

\bibitem{aupetit} B. Aupetit, 
An improvement of Kaplansky's lemma on
locally algebraic operators, {\it Studia Math.} 88 (1988), 275-278.

\bibitem{barnett} S. Barnett, {\em Matrices in Control Theory,}
Robert E. Krieger Publ. Co., Malabar, Florida, 1984.

\bibitem{herstein} I. N. Herstein, {\em Topics in Algebra}, Blaisdell,
Waltham, Massachusetts, 1964.

\bibitem{jacobson} N. Jacobson, {\em Basic Algebra I}, W. H. Freeman,
New York, 1985.

\bibitem{prasolov} V. V. Prasolov, {\em Problems and Theorems in
Linear Algebra}, Translations of Mathematical Monographs, Vol. 134,
American Mathematical Society, Providence, Rhode Island, 1994.

\bibitem{radjavi} H. Radjavi and P. Rosenthal, {\em Invariant
Subspaces,} Ergeb. Math. Grenzgeb. 77, Springer, Berlin, 1973.

\bibitem{van der waerden} B. L. van der Waerden, {\em Algebra},          
Springer-Verlag, New York, 1991.

\end{thebibliography}

\vspace{15mm}

\noindent Department of Statistics \\
University of Wisconsin-Madison \\
1210 W. Dayton Street  \\
Madison, WI 53706-1693  \\
callan@stat.wisc.edu
\end{document}



